Format

Send to

Choose Destination
Am J Gastroenterol. 2008 Apr;103(4):872-82. doi: 10.1111/j.1572-0241.2008.01811.x. Epub 2008 Mar 26.

Hospitalizations for upper and lower GI events associated with traditional NSAIDs and acetaminophen among the elderly in Quebec, Canada.

Author information

1
Department of Medicine, McGill University, Montreal, Quebec, Canada.

Abstract

BACKGROUND:

The risk of upper/lower gastrointestinal (GI) adverse events associated with the concomitant use of traditional nonsteroidal anti-inflammatory drugs (tNSAIDs) with acetaminophen has not been assessed. Among users of these drugs, the concomitant use of proton pump inhibitors (PPIs) with tNSAIDs may reduce the risk of upper GI adverse events, but its effect on lower GI events is not clear.

OBJECTIVE:

To compare the rates of GI hospitalization (ulceration, perforation, or bleeding in the upper or lower GI tract) among elderly patients taking tNSAIDs or the combination of a tNSAID and acetaminophen with and without a PPI versus those taking acetaminophen alone.

METHODS:

We conducted a population-based retrospective cohort study using data obtained from the government of Quebec health insurance agency databases and the hospital discharge summary database. Patients of 65 yr of age or older who filled a prescription for acetaminophen or a tNSAID between January 1998 and December 2004 were entered in the cohort at the date of the first filled prescription from either of these medications (index date). Follow-up ended at the first date of a GI hospitalization, death, or the end of the study period.

RESULTS:

The cohort included 644,183 elderly patients. These patients received 1,778,541 prescriptions for tNSAIDs (315,222, 17.7% with a PPI), 158,711 for the combination of a tNSAID and acetaminophen (40,797, 25.7% with a PPI), 1,597,725 for acetaminophen (> 3 g/day) (504,939, 31.6% with a PPI), and 3,641,140 for acetaminophen (< or = 3 g/day) (1,031,939, 28.3% with a PPI). Using Cox regression models that adjusted for time-dependent variables (aspirin, anticoagulants, and clopidogrel) and other fixed patient baseline characteristics, we found similar risks of GI hospitalizations among time periods when patients were exposed to either a tNSAID with a PPI, acetaminophen (> 3 g/day) with a PPI, or acetaminophen (< or = 3 g/day) with a PPI. The risk of GI hospitalization among users of PPIs during exposure to the combination of acetaminophen with a tNSAID was twice as high as that of the reference category, acetaminophen (< or = 3 g/day) without a PPI (hazard ratio [HR] 2.15, 95% confidence interval [CI][1.35-3.40]). Among nonusers of PPIs, the risk of GI hospitalization was 1.20 (1.03-1.40) during exposure to acetaminophen (> 3 g/day), 1.63 (1.44-1.85) during exposure to tNSAIDs, and 2.55 (1.98-3.28) during exposure to the combination of a tNSAID and acetaminophen compared with the reference category.

CONCLUSION:

Among elderly patients requiring analgesic/anti-inflammatory treatment, use of the combination of a tNSAID and acetaminophen may increase the risk of GI bleeding compared with either agent alone.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Nature Publishing Group
Loading ...
Support Center